Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 78, NWS San Angelo, TX

October 25, 2004Callahan County, Texas

NWS San Angelo, TX issued this flash flood warning at Oct 25, 2004, 11:30 PM CDT for Callahan County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 25, 2004, 11:30 PM CDT (04:30 UTC)
Expired
Oct 26, 2004, 1:30 AM CDT
In force
2 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Callahan County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 4.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2004-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2004-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
171 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1097 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 260432
FFWSJT
TXC059-260630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1130 PM CDT MON OCT 25 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALLAHAN COUNTY IN WEST CENTRAL TEXAS
  THIS INCLUDES THE CITY OF BAIRD

* UNTIL 130 AM CDT

* AT 1130 PM CDT...THUNDERSTORM WITH VERY HEAVY RAIN EXTENDED FROM   
  CLYDE TO NEAR BAIRD...MOVING EAST AT 20 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  PUTNAM BY 1150 PM CDT

THESE STORMS ARE PUTTING DOWN 1 1/4 INCH OF RAIN IN 1/2 HOUR. RADAR 
ESTIMATES INDICATE 3 TO 4 INCHES OF RAIN HAS ALREADY FALLEN FROM 
CLYDE TO NEAR ABILENE. THIS RAIN WILL QUICKLY RUN OFF AND PRODUCE 
FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3248 9961 3219 9962 3223 9915 3252 9915

$$

04
1 follow-up statement
000 
WGUS74 KSJT 260520
FFSSJT
TXC059-260630-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1220 AM CDT TUE OCT 26 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 130 AM CDT FOR CALLAHAN
COUNTY...

AT 1212 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED STREET 
FLOODING IN CLYDE.  

WHILE THE THUNDERSTORMS WITH HEAVY RAINS HAVE MOVED OUT OF CALLAHAN 
COUNTY...LIGHT RAINS WILL MOVE IN FROM THE SOUTHWEST...AND BEGIN 
MOVING OVER CLYDE AND BAIRD BETWEEN 1 AND 130 AM. RAINFALL AMOUNTS 
WILL BE LIGHT...GENERALLY 1/10 INCH OR LESS. 

EARLIER HEAVY RAINFALL...ESTIMATED TO BE 3 TO 4 INCHES BETWEEN 
ABILENE AND CLYDE...AND JUST WEST OF EULA...WILL CONTINUE TO PRODUCE 
FLOODING OF LOW WATER CROSSINGS AND LOW LYING AREAS.


BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3248 9961 3219 9962 3223 9915 3252 9915

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 25, 8:39 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Oct 25, 8:39 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
839 PM CDT MON OCT 25 2004

.UPDATE...
WIDESPREAD SHOWERS AND THUNDERSTORMS WERE SPREADING FROM THE
NORTHERN CONCHO VALLEY INTO THE BIG COUNTRY AT MID EVENING. THESE
THUNDERSTORMS HAD WEAKENED SINCE 6 PM...THOUGH WERE STILL PRODUCING
LOCALLY HEAVY RAINFALL. THESE THUNDERSTORMS ARE LIKELY BEING
SUSTAINED FROM A LOW LEVEL JET REACHING 30KTS...PER KSJT VAD WIND
PROFILER.

ADDITIONAL THUNDERSTORMS WERE CROSSING THE RIO GRANDE INTO
VAL VERDE COUNTY...HEADED TOWARD THE NORTHEAST. WITH INCREASING LOW
LEVEL JET AND STRONG 250 MB DIVERGENCE PERSISTING OVERNIGHT...EXPECT
STORMS TO CONTINUE.

PRESENT FORECAST IN GOOD SHAPE. ONLY VERY MINOR ADJUSTMENTS MADE.

14

&&

.PREV DISCUSSION...
OBVIOUS MAIN CONCERN WILL BE HEAVY RAINFALL POTENTIAL THROUGH
TOMORROW EVENING.  CURRENTLY...WATER VAPOR IMAGERY SHOWING SOUTHWEST
FLOW WITH PACIFIC MOISTURE STREAMING OVER OUR AREA.  PLENTY OF LOW
LEVEL MOISTURE IS STILL IN PLACE WITH MID 60F DEWPOINTS AND PW NEAR
2 INCHES ON 12Z DRT SOUNDING AND 1 INCH ON 12Z MAF SOUNDING.  A COLD
FRONT CONTINUES TO SAG JUST NORTH OF LBB TO CDS. 12Z GFS AND ETA
MODEL RUNS SOMEWHAT CONSISTENT IN THE SHORT TERM WITH INCREASING THE
LLJ AS A UPPER LEVEL DISTURBANCE MOVES OUT OF MEXICO OVER THE AREA
TONIGHT. THIS WITH THE FRONT SHOULD CREATE THE POTENTIAL FOR HEAVY
RAINFALL TO DEVELOP MAINLY ACROSS OUR WESTERN AREAS AND THEN INTO THE
BIG COUNTRY TUESDAY MORNING.  WE DECIDED TO GO WITH A FFA FOR THE
WHOLE COUNTY AREA AS OUR SOUTHERN AND EASTERN AREAS HAVE ALREADY
RECEIVED SOME RAINFALL AND THE MAIN HEAVY RAINFALL IS EXPECTED OVER
OUR WESTERN AND NORTHERN AREAS.  SOME THUNDERSTORM ACTIVITY COULD
AFFECT OUR EASTERN AND SOUTHERN AREAS AS WELL.

AFTER TUESDAY...KEEP SOME POPS AS MODELS CONTINUE TO HAVE A DIFFICULT
TIME HANDLING THE TIMING OF ANY UPPER LEVEL DISTURBANCES THAT MOVE
THROUGH THE AREA AS STRONG JET REMAINS OVER THE AREA.  WE TREND POPS
DOWN WED THROUGH THU AND THEN SLIGHT INCREASE AGAIN FRI AS POSSIBLE
FRONT PUSHES INTO THE AREA.  FRONT QUICKLY STALLS AND WASHES OUT SAT
AND SUN.  SUN INTO MON ANOTHER LOW POSSIBLY DEVELOPS IN SW KS WITH
PACIFIC FRONT OR DRYLINE.  WILL KEEP SOME POPS IN THE EASTERN
AREAS...BUT ONLY A SLIGHT CHANCE AS DRY SLOT MAY SET UP WHICH MAY
DECREASE THE CHANCE OF THUNDERSTORMS.

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH 4 PM TUESDAY FOR ALL ZONES.

&&

10
Hazardous weather outlook, Oct 25, 1:32 PM CDT, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
132 PM CDT MON OCT 25 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-261900-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
132 PM CDT MON OCT 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

A TROPICAL-LIKE ATMOSPHERE WILL CONTINUE ACROSS THE OUTLOOK AREA THIS
AFTERNOON AND TONIGHT. ANY THUNDERSTORMS WHICH DEVELOP ACROSS THE
OUTLOOK AREA LATER THIS EVENING AND TONIGHT MAY PRODUCE VERY HEAVY
RAINFALL. THE MAIN THREAT WILL BE FROM FLOODING AND FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

THE THUNDERSTORM POTENTIAL WILL CONTINUE ACROSS THE OUTLOOK AREA
THROUGH TOMORROW NIGHT. FLOODING AND FLASH FLOODING WILL REMAIN THE
PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

23/HUBER

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 10:07 PM CDTFlash Flood WarningSJTTaylor3 hr
Oct 26, 6:32 AM CDTSevere Thunderstorm WarningSJTCrockett58 min
Oct 26, 6:52 AM CDTSevere Thunderstorm WarningSJTSchleicher53 min
Oct 26, 1:29 PM CDTFlash Flood WarningSJTSutton3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.